MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR CALCAR REAMER SMALL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR CALCAR REAMER SMALL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75102207
Medical Device Problem Codes Dull, Blunt (2407); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 03/23/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a thr surgery the polarstem collar calcar reamer small was dull and fractured patient´s calcar.The procedure was completed, without delay.
 
Additional Manufacturer Narrative
H3, h6: it was reported that during a total hip replacement surgery the polarstem collar calcar reamer small was dull and fractured patient´s calcar.The device, used in treatment, was returned for investigation and a visual inspection was performed.The returned instrument is in a good condition and only slight signs of use such as superficial scratches are observed.The cutting teeth are still very sharp.A review of the complaint history of the affected device was performed.Two additional complaints for the batch in scope were detected with a similar reported failure mode.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.A review of past corrective actions was performed.No further escalation is required.A risk management review for bone fracture in combination with the use of a calcar reamer was performed within a preliminary risk assessment in aug.2021.According to this, the performance of the device is within the risks that are anticipated in the risk management documentation of the product, both in occurrence and severity.As no medical documents have been provided regarding the femoral bone fracture, no review could be conducted.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.The calcar reamer device has been observed to lead in some rare cases to calcar fracture.There is another instrument with shorter teeth, that may be more appropriate to the expectation of the surgeon.Based on the performed investigations, the relationship between the reported event and the device could be confirmed.Nevertheless, the root cause of the reported intra-operative calcar fracture cannot be determined conclusively.It is however recommended, to first bring the reamer in motion/spinning before touching down on the bone for reaming.Should more information become available, the investigation will be reopened.No further actions are deemed necessary at this time.The continued performance of the device shall be monitored through standard post market surveillance review processes.Smith and nephew will continue to monitor this device for similar issues.The returned part will be discarded.

Brand Name
POLARSTEM COLLAR CALCAR REAMER SMALL
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14140477
Report Number9613369-2022-00217
Device Sequence Number6371909
Product Code LXH
UDI-Device Identifier00885556535516
UDI-Public00885556535516
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75102207
Device Catalogue Number75102207
Device Lot NumberA61245
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2022
Supplement Date Received by Manufacturer05/16/2022
Initial Report FDA Received Date04/19/2022
Supplement Report FDA Received Date05/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/25/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown